New York, 2006

Damaging Wind in New York, June 26, 2006

June 26, 2006 · NWS ALY · 1 event in 1 county or zone

From June 24 through June 25 an upper level ridge strengthened off the eastern Atlantic Coast. The increasing southeasterly flow in the low levels of the atmosphere along the New England coast caused a nearly stationary front near the Atlantic Coast to drift northwestward into New York State.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

From June 24 through June 25 an upper level ridge strengthened off the eastern Atlantic Coast. The increasing southeasterly flow in the low levels of the atmosphere along the New England coast caused a nearly stationary front near the Atlantic Coast to drift northwestward into New York State. During the afternoon of June 25, this front lay from the northern Champlain Valley to the central southern tier of New York. A band of heavy rainfall occurred just to the southeast of this front. The heaviest rainfall was from the Catskills to the mid Hudson Valley. A few thunderstorms formed along the frontal boundary over east central New York during the afternoon. One thunderstorm became severe, producing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 26, 4:05 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 26, 4:05 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
505 PM EDT MON JUN 26 2006

.SHORT TERM /TONIGHT/...
HAVE RAISED POPS TO CATEGORICAL OR LIKELY FOR MOST OF THE FORECAST
AREA. COVERAGE OF SHOWERS ON RADAR AND ALSO A WIDESPREAD AREA OF
SHOWERS MOVING NORTH THROUGH NJ AND ERN PA REQUIRES THAT THE POPS BE
RAISED FOR THIS EVENING.

&&

.PREV DISCUSSION...

SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
US VERSION OF THE CHINESE MEI-YU FRONT IS PUSHING N THRU S NEW
ENGLAND AND SE NYS. 500HPA RIDGE IS BUILDING WESTWARD ALONG THE ATLC
SEABOARD WHILE 500 HPA TROF OVER W GRTLKS SHARPENS. TROPICAL AIR
MASS IS STREAMING INTO SENY AND SNE AT THIS TIME.  INVERTED TROF/THE
WMFNT ALONG THE COAST HAS MOVED N AND HAS MADE IT TO AN AVP-ALB-PWM
LINE AND CONTINUES TO LIFT NNW WARD ATTM. FM ALB N AND E WIDESPREAD
SHRA+ ARE WIDESPREAD WHILE TO THE S AND W ITS BCM INCRG CONVECTIVE
AND CELLULAR. RAINFALL RATES HAVE BEEN AT TROPICAL PROPORTIONS
PARTICULARLY IN THE CATSKILLS AND FFW CONTINUES INTO THIS EVNG.

BY EVNG THE WMFNT WILL HAVE PUSHED N TO THE ST LAWRENCE VLY.
OVERNIGHT IT WILL MOVE TO NORTH OF THE E GRTLKS AND WELL INTO
ONTARIO AND QUEBEC.  PCPN WL DIM TO SCT -SHRA AND ISOLD TSTMS DURING
THE EVENING AND OVERNIGHT AS FCA MOVES INTO HUMID WMSECTOR WITH TD
AROUND 70F.

ACROSS E PA/NJ/MD AND VA AIR MASS APPEARS VERY TROPICAL WITH CLOUD
STREETS OF CU ALIGNED WITH FLOW...SCT -TSTMS AND TD IN 70S.  GIVEN
CURRENT TRAJ THIS AMS WILL OVERSPREAD THE FCA OVER THE NEXT 12 HRS.
NAMWRF AND LOCAL WRF SHOW THIS AND TO A LESSOR EXTEND SO DOES THE
GFS. THE DRY SLOT BACKS INTO RGN OVERNIGHT AND PERSISTS. TUES AND
TUE NT WILL BE A HAZY VERY HUMID DAY SCT TSTMS PARTICULARLY IN THE
AFTN AND W FCA....BUT MAINLY A DRY DAY.

WED AND WED NT A WEAK SFC TROF AND THE 500 HPA SHRT WV WILL PUSH
EAST...TRIGGERING MORE WIDESPREAD CONVECTION AND CLOUDS OVER MUCH OF
THE RGN WED.

.LONG TERM /THURSDAY THROUGH MONDAY/
THU INTO SAT 500 HPA TROF OVER THE GRTLKS SLOWLY SHIFTS E THEN NE.
THE FIRST SFC BOUNDARY HAS MOVED OFFSHORE THU...BUT ANOTHER
ORGANIZES THURSDAY MORNING AND DROPS S FRI. FRI NT THE UPPER TROF
PASSES OVER RGN. SAT INTO SUNDAY WK WAVE IN THE 500 HPA FLOW AND ITS
ASSOC FRONTAL SYSTEM PASSES FM THE GRTLKS TO NEW ENG. IN SHORT IT
WILL BE A RATHER UNSETTLED PERIOD. VRBL CLOUDS...HUMID AT TIMES
PARTICULARLY EARLY WITH AN EVER PRESENT THREAT OF TSTMS AND OR
-SHRA...WITH THE MORE FAVORED TIMES IN THE AFTN OR WITH PASSAGE OF
WK WX SYSTEMS. AGAIN WILL HAVE A PERSISTENT CHC OF SHRA AND
TSTMS...MUCH OF THE TIME WILL BE DRY AND THERE WILL BE PERIODS OF
HAZY SUNSHINE/OR STARS.

&&

.AVIATION (18Z MONDAY THROUGH 18Z TUESDAY)...
AREA OF MODERATE TO HEAVY RAIN AFFECTING KALB AND KGFL THIS
AFTERNOON...WHILE MORE SHOWERY AROUND KPOU.  THE AREA OF RAIN IS
PRODUCING IFR CEILINGS AND VISIBILITIES...WHILE THE SHOWERY AREA IS
MOSTLY MVFR.  THE AREA OF RAIN IS SHIFTING NORTH AND EAST...AND BY
THIS EVENING...ALL AREAS WILL BE IN THE SHOWERY ZONE.  THERE WILL BE
SOME SCATTERED THUNDERSTORMS BUILDING NORTH AND EAST THROUGH THE
REGION THIS AFTERNOON WHICH WILL PROVIDE BRIEF PERIODS OF LIFR IN
THE STRONGEST THUNDERSTORMS.  OVERNIGHT...CEILINGS AND VISIBILITIES
PREDOMINANTLY MVFR...BUT SOME LOCALIZED FOG MAY BRING VISIBILITIES
AND CEILINGS INTO THE IFR RANGE.  TOMORROW...BROKEN VARIABLE
SCATTERED CLOUDS WILL PREVAIL...WITH CEILINGS STARTING AS MVFR
AROUND SUNRISE AND LIFTING ABOVE VFR QUICKLY.

&&

.HYDROLOGY...
FRONTAL BOUNDARY AND PLUME OF TROPICAL MOISTURE WILL LIKELY IMPACT
HSA FOR MUCH OF THE WEEK...BUT AXIS OF POTENTIAL HEAVIEST RAINS
SHIFTS TO WESTERN AREAS TONIGHT AND TOMORROW...THEN SHIFTS EAST INTO
OUR AREA AGAIN TUESDAY NIGHT AND WEDNESDAY...EXITING EAST LATER
WEDNESDAY.  AREAS OF THE CATSKILLS HAVE RECEIVED OVER 6 INCHES OF
RAIN...WHILE THE CAPITAL DISTRICT...AREAS OF THE MOHAWK
VALLEY...NORTHERN HUDSON VALLEY AND ADIRONDACKS HAVE RECEIVED 1 TO 3
INCHES. THE STEADIER RAIN ALONG AND NORTH OF THE MOHAWK VALLEY WILL
ADD A HALF INCH UP TO ANOTHER INCH OF A HALF OF RAIN LOCALLY.  SOUTH
OF THE MOHAWK VALLEY INTO THE CATSKILLS ARE NOW IN A MORE CONVECTIVE
REGIME...WHERE SHOWERS AND SCATTERED THUNDERSTORMS WILL
PREVAIL...WITH LOCALLY UP TO AN INCH WHERE ANY THUNDERSTORM
OCCURS...MORE ISOLATED HEAVY RAIN POTENTIAL RATHER THAN THE MORE
WIDESPREAD HEAVY RAIN EARLIER TODAY.  URBAN AND SMALL STREAM
FLOODING IS OCCURRING IN PARTS OF THE CATSKILLS...AND SOME OF THE
MAIN STEM RIVERS WILL JUST EXCEED FLOOD STAGE.  REFER TO FLSALY AND
FLWALY FOR MORE DETAILS.  AREAS FROM THE MOHAWK VALLEY INTO THE
NORTH HUDSON VALLEY AND ADIRONDACKS MAY SEE SOME LOCALIZED URBAN
FLOODING...BUT MAIN STEM RIVERS AND CREEKS MAY APPROACH FLOOD
STAGE.  PRECIPITATION TRENDS WILL BE MONITORED SINCE CONDITIONS MAY
COME CLOSE TO JUST NUDGING FLOOD STAGE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...FLOOD WATCH FOR NYZ047-051-058-059-063-064 UNTIL MIDNIGHT.
VT...NONE.
&&

SNYDER/STUART
Hazardous weather outlook, Jun 26, 2:53 PM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
353 PM EDT MON JUN 26 2006

CTZ001-013-MAZ001-025-NYZ032-033-038>043-048>050-052>054-060-061-
065-066-082>084-VTZ013>015-272000-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
353 PM EDT MON JUN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS WITH HEAVY DOWN-POURS AND ISOLATED THUNDERSTORMS WILL
DIMINISH TO WIDELY SCATTERED SHOWERS TONIGHT. ON TOP OF RAINFALL
EARLIER MONDAY SOME SMALL STREAM AND URBAN FLOODING MAY OCCUR THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY SHOWERS AND SCATTERED THUNDERSTORMS ARE LIKELY WEDNESDAY.
THE POTENTIAL EXISTS FOR FLOODING. SCATTERED NON-SEVERE
THUNDERSTORMS ARE POSSIBLE EACH DAY THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER PLEASE REPORT ANY
ADDITIONAL RAINFALL AMOUNTS TONIGHT OF 0.50 INCH OR GREATER IN 3
HOURS TO THE NWS VIA THE INTERNET OR BY TELEPHONE.

NYZ047-051-058-059-063-064-272000-
SCHOHARIE-WESTERN ALBANY-WESTERN GREENE-EASTERN GREENE-
WESTERN ULSTER-EASTERN ULSTER-
353 PM EDT MON JUN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT. REFER TO WATCHES AND
WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY SHOWERS AND SCATTERED THUNDERSTORMS ARE LIKELY WEDNESDAY.
THE POTENTIAL EXISTS FOR FLOODING. SCATTERED NON-SEVERE
THUNDERSTORMS ARE POSSIBLE EACH DAY THURSDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER PLEASE REPORT ANY
ADDITIONAL RAINFALL AMOUNTS TONIGHT OF 0.50 INCH OR GREATER IN 3
HOURS TO THE NWS VIA THE INTERNET OR BY TELEPHONE.

In the hours before

Special weather statement, Jun 26, 12:56 PM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
156 PM EDT MON JUN 26 2006

NYZ041-048>050-083-261900-
WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-SOUTHERN SARATOGA NY-
NORTHERN SARATOGA NY-SOUTHEAST WARREN NY-
156 PM EDT MON JUN 26 2006

...A STRONG THUNDERSTORM IN SCHENECTADY...MOVING TOWARD SARATOGA AND
WARREN COUNTIES...

AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 45 MPH  THIS
STORM WAS LOCATED NEAR ROTTERDAM...OR ABOUT OVER ROTTERDAM...AND
MOVING NORTH AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
EAST GLENVILLE AND ALPLAUS BY 205 PM EDT
BURNT HILLS BY 210 PM EDT
BALLSTON SPA BY 225 PM EDT
ROCK CITY FALLS AND MILTON BY 230 PM EDT
SARATOGA SPRINGS BY 235 PM EDT
CORINTH BY 255 PM EDT

NAS
Special weather statement, Jun 26, 1:59 PM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
259 PM EDT MON JUN 26 2006

NYZ052-053-059-262000-
EASTERN GREENE NY-WESTERN RENSSELAER NY-EASTERN ALBANY NY-
259 PM EDT MON JUN 26 2006

...STRONG THUNDERSTORMS IN ALBANY...GREENE AND RENSSELAER COUNTIES...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 45
MPH...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES WEST OF RAVENA TO HIGH FALLS...OR ALONG A LINE
EXTENDING FROM 12 MILES SOUTHWEST OF DELMAR TO 6 MILES NORTHWEST OF
SAUGERTIES...AND MOVING NORTHEAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
FEURA BUSH BY 310 PM EDT
DELMAR BY 320 PM EDT
COXSACKIE BY 325 PM EDT
SELKIRK...RAVENA...LOUDONVILLE AND ALBANY BY 330 PM EDT
NEW BALTIMORE AND LATHAM BY 335 PM EDT
RENSSELAER BY 340 PM EDT

NAS
Special weather statement, Jun 26, 4:29 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
529 PM EDT MON JUN 26 2006

NYZ033-038>040-082-262230-
HAMILTON NY-SOUTHERN HERKIMER NY-MONTGOMERY NY-SOUTHERN FULTON NY-
NORTHERN FULTON NY-
529 PM EDT MON JUN 26 2006

...STRONG THUNDERSTORMS IN HAMILTON...MONTGOMERY...HERKIMER AND
FULTON COUNTIES...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN AND
POPNDING OF WATER ON ROADWAYS.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM STRATFORD TO 18 MILES SOUTH OF LITTLE FALLS...OR
ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST OF LITTLE FALLS TO 11
MILES NORTHEAST OF HARTWICK...AND MOVING NORTHEAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
STRATFORD BY 535 PM EDT
ST. JOHNSVILLE BY 555 PM EDT
LAKE PLEASANT AND MOFFITT BEACH CAMPGROUND BY 605 PM EDT
EPHRATAH AND 7 MILES SOUTHEAST OF SPECULATOR BY 615 PM EDT
CAROGA LAKE BY 620 PM EDT
CAROGA LAKE PUBLIC CAMPGROUND BY 625 PM EDT

NAS
Special weather statement, Jun 26, 5:22 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
622 PM EDT MON JUN 26 2006

NYZ033-038>040-082-262315-
HAMILTON NY-SOUTHERN HERKIMER NY-MONTGOMERY NY-SOUTHERN FULTON NY-
NORTHERN FULTON NY-
622 PM EDT MON JUN 26 2006

...STRONG THUNDERSTORMS IN HAMILTON...MONTGOMERY...HERKIMER AND
FULTON COUNTIES...

AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH...AND HEAVY RAIN...CAUSING PONDING OF WATER ON ROADWAYS.  AROUND
ONE INCH OF RAIN IN ONE HOUR IS POSSIBLE IN THE HEAVIEST DOWNPOURS.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SPECULATOR TO
EPHRATAH...OR ALONG A LINE EXTENDING FROM SPECULATOR TO 10 MILES
NORTH OF CANAJOHARIE...AND MOVING NORTHEAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR...
JOHNSTOWN BY 630 PM EDT
GLOVERSVILLE...FORT JOHNSON...AMSTERDAM AND CAROGA LAKE PUBLIC
CAMPGROUND BY 635 PM EDT
MAYFIELD AND BROADALBIN BY 645 PM EDT
WELLS BY 650 PM EDT
CRANBERRY CREEK BY 655 PM EDT
SACANDAGA CAMPGROUND BY 705 PM EDT

NAS

The radar

The Albany radar (KENX), 65 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
June 26, 5:45 PM EST
Where
Fulton County, Bleecker
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.133, -74.350

An emergency Manager reported that trees were blown down in Bleecker.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521904.